Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 110, NWS Memphis, TN

May 31, 2015Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 31, 2015, 12:54 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 12:54 PM CDT (17:54 UTC)
Expired
May 31, 2015, 1:30 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, TN, Henderson County, TN

The radar

The Ft Campbell radar (KHPX), 137 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:09 PM CDTHAIL 0.88Parsons, TNNICKEL SIZED HAIL REPORTED IN PARSONS.
May 31, 1:15 PM CDTHAIL 1Parsons, TN1 INCH HAIL IN DOWNTOWN PARSONS
May 31, 1:25 PM CDTTSTM WND DMGParsons, TNSEVERAL TREES DOWN ON AND NEAR KENNETH GRAVES ROAD. A TREE FELL ON A HOUSE ON GEORGIA AVE SOUTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS54 KMEG 311754
SVRMEG
TNC039-077-311845-
/O.NEW.KMEG.SV.W.0110.150531T1754Z-150531T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HENDERSON COUNTY IN WEST TENNESSEE...
  CENTRAL DECATUR COUNTY IN WEST TENNESSEE...

* UNTIL 145 PM CDT

* AT 1254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DARDEN...OR
  9 MILES SOUTHEAST OF NATCHEZ TRACE STATE FOREST...MOVING NORTHEAST
  AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...DECATURVILLE...DARDEN...SCOTTS HILL...MOUNT TABOR...MOUNT
  LEBANON...GARRETT...BUSSELTOWN...HICKORY FORKS...WILKINSTOWN...
  BEACON...LARGO...BIBLE HILL AND PERRYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3555 8800 3553 8824
      3568 8824 3578 8798
TIME...MOT...LOC 1754Z 246DEG 11KT 3562 8818 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
452 
WWUS54 KMEG 311807
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
107 PM CDT SUN MAY 31 2015

TNC077-311816-
/O.CAN.KMEG.SV.W.0110.000000T0000Z-150531T1845Z/
HENDERSON TN-
107 PM CDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HENDERSON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3555 8800 3554 8819
      3568 8817 3578 8798
TIME...MOT...LOC 1806Z 246DEG 11KT 3564 8814 

$$

TNC039-311845-
/O.CON.KMEG.SV.W.0110.000000T0000Z-150531T1845Z/
DECATUR TN-
107 PM CDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL DECATUR COUNTY...

AT 106 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARSONS...OR
10 MILES SOUTHEAST OF NATCHEZ TRACE STATE FOREST...MOVING NORTHEAST
AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PARSONS...DECATURVILLE...WILKINSTOWN...MOUNT TABOR...MOUNT LEBANON...
LARGO...PERRYVILLE...GARRETT AND BUSSELTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3555 8800 3554 8819
      3568 8817 3578 8798
TIME...MOT...LOC 1806Z 246DEG 11KT 3564 8814 

HAIL...1.00IN
WIND...60MPH
 
$$
171 
WWUS54 KMEG 311820
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
120 PM CDT SUN MAY 31 2015

TNC039-311845-
/O.CON.KMEG.SV.W.0110.000000T0000Z-150531T1845Z/
DECATUR TN-
120 PM CDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR CENTRAL DECATUR COUNTY...

AT 119 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARSONS...OR
10 MILES SOUTHEAST OF NATCHEZ TRACE STATE FOREST...MOVING NORTHEAST
AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL IN 
         PARSONS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PARSONS...DECATURVILLE...MOUNT TABOR...PERRYVILLE AND BUSSELTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3561 8803 3560 8803
      3559 8812 3568 8816 3578 8798
TIME...MOT...LOC 1819Z 246DEG 11KT 3565 8811 

HAIL...1.00IN
WIND...60MPH
 
$$
968 
WWUS54 KMEG 311830
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT SUN MAY 31 2015

TNC039-311840-
/O.CAN.KMEG.SV.W.0110.000000T0000Z-150531T1845Z/
DECATUR TN-
130 PM CDT SUN MAY 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DECATUR COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3561 8803 3560 8803
      3559 8812 3568 8816 3578 8798
TIME...MOT...LOC 1829Z 246DEG 11KT 3566 8807 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:38 PM CDT, 16 minutes earlier.

Area forecast discussion, May 31, 12:38 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT SUN MAY 31 2015

.DISCUSSION...

UPDATED FOR THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 911 AM CDT SUN MAY 31 2015/

UPDATE...
UPDATED FOR INCREASED MORNING POPS.

DISCUSSION...

LARGE SWATH OF SHOWERS WITH EMBEDDED THUNDER WILL CONTINUE TO
PIVOT NORTHEAST ALONG A STALLED FRONT IN THE MS RIVER VALLEY THIS
MORNING...WITH RAINFALL RATES AVERAGING A QUARTER OF AN INCH AN
HOUR. HAVE INCREASED POPS IN THIS REGION THROUGH NOON. IN
ADDITION...STORM COVERAGE WILL INCREASE BY NOON TO THE EAST OF THE
FRONT WITH SOME STRONG AND POSSIBLY SEVERE OVER NORTH MISSISSIPPI
AND A LARGE PORTION OF WEST TENNESSEE.

THE REMAINDER OF THE FORECAST...WITH SLIGHTLY COOLER HIGH
TEMPERATURES...IS STILL ON TRACK THIS MORNING.

JAB

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT SUN MAY 31 2015/

DISCUSSION...
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LONGWAVE TROF OVER
THE CENTRAL AND SOUTHERN PLAINS...PRECEDED BY A SUBTROPICAL MOISTURE
PLUME EXTENDING NORTHWARD FROM MEXICO...THROUGH THE MS AND OH
RIVER VALLEYS. THIS LONGWAVE TROF WILL DROP INTO THE LOWER/MID MS
RIVER VALLEY THROUGH EARLY MONDAY. IN THE INTERIM...A SERIES OF
WEAK IMPULSES SHOULD LIFT THROUGH THE MIDSOUTH AHEAD OF THE
APPROACHING TROF. AS IN THE PAST FEW DAYS...COVERAGE OF STORMS
SHOULD INCREASE WITH DAYTIME HEATING. A FEW STORMS MAY APPROACH
SEVERE LIMITS OVER NORTHEAST MS...WHERE PREFRONTAL INSTABILITY
WILL BE SLIGHTLY GREATER.

TODAY/S 00Z MODELS CONTINUE TO CUT OFF THE UPPER TROF OVER THE
SOUTHEAST U.S. EARLY IN THE WEEK. HOWEVER...TODAY/S MODELS /THE
GFS IN PARTICULAR/ DRIFT THE CUTOFF LOW FURTHER WEST TOWARD THE
MIDDLE OF THE WEEK. THIS WOULD RESULT IN RAIN CHANCES PERSISTING
NEAR THE TN RIVER VALLEY... WITH ISOLATED STORMS POSSIBLE AS FAR
WEST AS THE MEMPHIS METRO. CUT OFF LOWS ARE TYPICALLY A CHALLENGE
FOR THE MODELS...AS TODAY/S ECMWF/GFS DIFFERENCES BEYOND 60 HOURS
SHOW. THUS FORECAST LOWER THAN NORMAL WITH RESPECT TO RAIN CHANCES
BEYOND MONDAY.

FEW CHANGES FOR THE EXTENDED PERIODS...WITH LATE WEEK TEMPS LIKELY
WARMING. ECMWF CONTINUES TO BUILD THE SOUTHERN PLAINS UPPER RIDGE
EASTWARD...SUGGESTING LOWER 90S POSSIBLE OVER THE MIDSOUTH BY NEXT
WEEKEND.

PWB

&&

.AVIATION...

18Z TAF CYCLE

A MIX OF IFR AND MVFR CIGS WILL CONTINUE THIS AFTERNOON AT ALL OF
THE TAF SITES. RAIN AND THUNDERSTORMS WILL ALSO CONTINUE AND WILL
IMPACT MOST LOCATIONS THROUGH THE AFTERNOON. A FRONT STRETCHED
ACROSS THE AREA WILL SLOWLY MOVE SOUTHEAST THROUGH THE DAY...WITH
NORTH WINDS TO THE NORTH OF THE FRONT AND SOUTHERLY WINDS SOUTH.
ALL WIND SPEEDS SHOULD REMAIN FAIRLY LIGHT TODAY AT 6 KTS OR LESS.

THE DISTURBANCE PRODUCING THE PRECIPITATION WILL MOVE OUT TO THE
NORTHEAST THIS EVENING BRINGING AN END TO THE RAIN BY LATER THIS
EVENING. LOW IFR AND EVEN LIFR CIGS SHOULD DEVELOP LATER TONIGHT
AND BE SLOW TO LIFT BACK TO MVFR LATE IN THE TAF FORECAST PERIOD.
WINDS WILL BE MAINLY FROM THE NORTH AT 8 KTS OR LESS AT ALL SITES
EXCEPT KTUP WHERE LIGHT AND VARIABLE CONDITIONS CAN BE EXPECTED
INTO MONDAY MORNING.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 3:21 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 AM CDT SUN MAY 31 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
321 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...
MAINLY OVER NORTHEAST MISSISSIPPI. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 31, 12:20 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1220 PM CDT SUN MAY 31 2015

MSZ003>005-TNZ089-090-311800-
BENTON MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-FAYETTE TN-
1220 PM CDT SUN MAY 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 100 PM CDT FOR...

NORTHERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

AT 1220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CANAAN...OR 17
MILES SOUTHEAST OF WILLISTON...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN NORTHERN BENTON...NORTHERN TIPPAH...NORTHWESTERN ALCORN...
SOUTHERN HARDEMAN AND SOUTHEASTERN FAYETTE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3485 8880 3494 8932 3523 8926 3521 8878
      3500 8879 3499 8877
TIME...MOT...LOC 1720Z 236DEG 27KT 3497 8916
Special weather statement, May 31, 12:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1250 PM CDT SUN MAY 31 2015

TNZ054-055-311815-
DECATUR TN-HENDERSON TN-
1250 PM CDT SUN MAY 31 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 115 PM CDT FOR...

CENTRAL DECATUR COUNTY IN MIDDLE TENNESSEE...
EAST CENTRAL HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

AT 1250 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED OVER DARDEN...OR 10 MILES EAST OF LEXINGTON...MOVING
NORTHEAST AT 15 MPH.

PEOPLE IN CENTRAL DECATUR AND EAST CENTRAL HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3576 8799 3572 8803 3569 8803 3568 8802
      3566 8802 3562 8804 3557 8801 3554 8824
      3564 8828 3579 8798 3578 8798
TIME...MOT...LOC 1750Z 246DEG 11KT 3562 8820

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:41 AM CDTFlash Flood WarningMEGLauderdale3 hr
May 31, 12:20 PM CDTSpecial Weather StatementMEGHardeman40 min
May 31, 12:50 PM CDTSpecial Weather StatementMEGDecatur25 min
May 31, 1:18 PM CDTFlash Flood WarningMEGChester, Decatur, Henderson, McNairy3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.